CaltechAUTHORS
  A Caltech Library Service

Wave propagation across rock joints filled with viscoelastic medium using modified recursive method

Zhu, J. B. and Zhao, X. B. and Wu, W. and Zhao, J. (2012) Wave propagation across rock joints filled with viscoelastic medium using modified recursive method. Journal of Applied Geophysics, 86 . pp. 82-87. ISSN 0926-9851. https://resolver.caltech.edu/CaltechAUTHORS:20121129-091730360

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20121129-091730360

Abstract

Rock joints have significant effects on wave propagation. When the joints are filled with saturated sand or clay, the filling materials exhibit viscoelastic behavior on wave propagation. In the present study, wave propagation across single and multiple parallel joints filled with viscoelastic medium is examined. Based on a layered medium model, the recursive method is adopted and a modification is made under some special conditions for faster calculation. In the theoretical formulation, analytical solutions of wave propagation across a single viscoelastic joint as well as elastic joint are mathematically derived. Through parametric studies, it is found that the more viscous the filled medium is, the less the wave energy transmits. Meanwhile, distinct stop-pass behavior exhibits with the change of joint thickness or wave frequency for a single elastic joint. While for the wave transmission across a single viscoelastic joint, the transmission coefficient generally decreases with increasing joint thickness or wave frequency, except when the two parameters match with the pass bands of the corresponding elastic joint. When parallel joints exist, multiple wave reflections among joints influence wave transmission. The transmission coefficient decreases with increasing joint number and, the stop-pass behavior for viscoelastic joints is less significant than that for the elastic joints.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1016/j.jappgeo.2012.07.012DOIUNSPECIFIED
http://www.sciencedirect.com/science/article/pii/S092698511200136XPublisherUNSPECIFIED
Additional Information:© 2012 Elsevier B.V. Received 25 February 2011. Accepted 25 July 2012. Available online 3 August 2012. The study is financially supported by the Swiss National Science Foundation (SNSF) and the China Scholarship Council (CSC).
Funders:
Funding AgencyGrant Number
Swiss National Science Foundation (SNSF)UNSPECIFIED
China Scholarship Council (CSC)UNSPECIFIED
Subject Keywords:Wave propagation; Filled joints; Viscoelasticity; Modified recursive method; Layered medium model
Record Number:CaltechAUTHORS:20121129-091730360
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20121129-091730360
Official Citation:J.B. Zhu, X.B. Zhao, W. Wu, J. Zhao, Wave propagation across rock joints filled with viscoelastic medium using modified recursive method, Journal of Applied Geophysics, Volume 86, November 2012, Pages 82-87, ISSN 0926-9851, 10.1016/j.jappgeo.2012.07.012.
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:35723
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:29 Nov 2012 19:38
Last Modified:03 Oct 2019 04:31

Repository Staff Only: item control page